Paradoxical Worsening of Tuberculosis Following Antiretroviral Therapy in Patients with AIDS


    loading  Checking for direct PDF access through Ovid

Abstract

Transient worsening of tuberculous symptomatology and lesions following antituberculous therapy (paradoxical response) has previously been described as a rare occurrence. To determine the incidence of paradoxical responses in patients with AIDS and TB who are treated with antituberculous therapy and subsequently with combination antiretroviral therapy (ARV), we conducted a prospective study of 33 HIV-seropositive TB patients treated with anti-TB therapy and antiretroviral therapy (Group 1) compared with 55 HIV-seronegative TB patients treated with anti-TB therapy (Group 2) and 28 HIV-seropositive TB patients treated with anti-TB therapy but not on antiretrovirals (historical control; Group 3). In Group 1 patients, paradoxical responses were temporally more related to the initiation of ARV than to the initiation of anti-TB therapy (mean ± SD: 15 ± 11 d versus 109 ± 72 d [p < 0.001]) and occurred much more frequently (12 of 33; 36%) compared with Group 2 (1 of 55; 2%) (p < 0.001) or with Group 3 (2 of 28; 7%) (p = 0.013). The majority of patients who experienced paradoxical responses and received tuberculin purified protein derivative (PPD) in Group 1 had their tuberculin skin tests convert from negative to strongly positive after ARV. These observations suggest that a paradoxical response associated with enhanced tuberculin skin reactivity may occur after the initiation of ARV in HIV-infected TB patients. Furthermore, the skin test conversion after the initiation of ARV may have important public health implications.

    loading  Loading Related Articles